MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 CATHERA

MICRO THERAPEUTICS, INC. DBA EV3 CATHERA
Model Number FG19120-1030-1S
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/12/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The phenom-27 micro catheter (model: unknown lot: not reported) and phenom plus (model: fg19120-1030-1s lot: au19-037) catheter were returned for analysis.The total length of the phenom-27 micro catheter was measured to be ~159.0cm, the useable length was measured to be ~152.4cm and the distal single coil length was measured to be ~14.7cm.As the model and lot numbers were not reported, conformation to specification could not be determined.No damages were found with the catheter hub.Dried blood was found within the hub.The phenom-27 micro catheter body was found kinked at ~22.1cm from the proximal end and at ~1.1cm from the distal end.The marker band was detached from the distal tip.The od (outer diameter) of the phenom-27 was measured in two undamaged locations.The od at proximal end of catheter was measured to be ~0.041¿ and the distal end was measured to be 0.036¿ which is within specification (specification: proximal = 0.040¿ ± 0.002¿, distal = 0.036¿ ± 0.002¿).The total length of the phenom plus was measured to ~127.6cm, the usable length was measured to be ~121.1cm and the distal single coil length was measured to be ~29.6cm which is within specification (specification: total (ref) = 126.5cm, usable = 120cm ± 5cm, distal single coil = 30cm ± 2cm).No damages or irregularities were found with the phenom plus hub.An occlusion was found within the hub.The phenom plus catheter body was found flattened for the distal ~5.7cm segment.The distal tip and marker band was found flattened.The phenom plus was flushed; and no water exited out of the end.An in-house mandrel was used to attempt to push out the occlusion with no success.The catheter hub was destroyed to remove the occlusion.The occlusion appears to be blue fiber and the phenom-27 marker band.The fiber was sent out to s& n labs for ft-ir (fourier transform infrared spectroscopy) testing.Ftir report: the resulting spectrum showed that the particle was primarily cellulose.The inner diameter of the phenom plus could not be measured as it was damaged during removal of the occlusion.No other anomalies were observed.Based on the reported information and the device analysis the customer¿s report of ¿catheter resistance¿ and ¿resistance in guide catheter¿ was confirmed.The likely cause for resistance was determined to be the fibrous occlusion found within the phenom plus hub.The source of the mostly cellulose fibers was determined to not be either devices as no organic materials are used to build either the phenom plus or phenom-27.The source of the fibers could not be determined.Possible contributors for resistance in guide catheter are severe vessel tortuosity, the catheter damages found, patient vessel tortuosity, the coagulated blood or insufficient flushing of the micro catheter.The catheters were found kinked and the marker band was found dislodged; potentially caused from advancing/retracing the device against the reported resistance.Other possible causes are patient vessel tortuosity, catheter entrapment or d evices removed aggressively.There was no non-conformance to specifications found that would contribute towards the failure.The phenom-27 and phenom plus is compatible with each other for use.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information that there was resistance when retrieving a phenom 27 through a phenom plus.No patient injury was reported as a result of the event.Prior to the event, it was reported the pipeline was deployed successfully and upon pulling the phenom back, the reported event occu rred.The phenom 27 and phenom plus were pulled back as a unit and successfully removed from the patient.Upon observation, they suspected that there may have been some obstruction in the hub of the phenom plus.It was noted that the devices were prepared as indicated in the ifus.The tip of the sheath was seated securely in the hub.The patient was undergoing embolization treatment of an aneurysm located in the ophthalmic segment of the left internal carotid artery (ica).The vasculature was minimal in tortuosity.Access was through the femoral artery with diameter of 5mm.There was not any damage observed on phenom 27.There was not any damage observed on phenom plus, it was something in hub though.Don¿t know if it¿s an inner liner or part of another catheter.

Brand Name
CATHERA
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10954260
Report Number2029214-2020-01238
Device Sequence Number4258608
Product Code DQY
UDI-Device Identifier00847536041936
UDI-Public00847536041936
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K151638
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/04/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2022
Device Model NumberFG19120-1030-1S
Device Catalogue NumberFG19120-1030-1S
Device Lot NumberAU19-037
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/17/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/27/2020
Initial Report FDA Received Date12/05/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age70 YR